Category: 

Is It Safe to Take Antibiotics During Breastfeeding?

Article Details
  • Written By: Alicia Sparks
  • Edited By: Heather Bailey
  • Last Modified Date: 09 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The great magician and escape artist Harry Houdini died on Halloween in 1926.  more...

December 11 ,  1946 :  UNICEF was established.  more...

Most common antibiotics are safe to take while breastfeeding, and although they can cause the baby to experience certain side effects, these side effects are usually short term and mild. Other less-prescribed antibiotics can be dangerous for babies and should either never be taken while breastfeeding or should be taken only for short periods of time. If the mother’s doctor determines she needs antibiotics, her doctor and her baby’s pediatrician can discuss with her the pros and cons of taking antibiotics during breastfeeding. If she determines she doesn’t want to take medication during breastfeeding, or the antibiotic she needs isn’t safe for her baby, she and her doctor can then decide the best course of action.

Typically, antibiotics like aminoglycosides, cephalosporins, macrolides, and penicillins are safe to take while breastfeeding. Two riskier antibiotics include tetracycline and chloramphenicol. Tetracycline can harm a baby’s dental development if taken for long periods of time, though some doctors believe tetracycline can be safe if taken for only a short time. Chloramphenicol, on the other hand, can cause what’s known as “gray baby syndrome” and should never be taken by breastfeeding mothers. The drug can cause the baby to experience liver damage, low blood pressure, and death.

Ad

Of course, this is not a complete list and the mother’s doctor or baby’s pediatrician can further advise on which antibiotics and other medications are safe for breastfeeding babies. While the mother is taking antibiotics during breastfeeding, the baby might experience certain side effects of antibiotics such as loose stool or diarrhea. Generally, these side effects don’t last long, but the mother might want to take the baby to the doctor if they persist or get worse.

Sometimes, women are faced with taking antibiotics during breastfeeding because of the breastfeeding itself. Mastitis, a common condition among breastfeeding women, can occur when the nipple becomes cracked or torn and allows bacteria to enter the breast. Symptoms of mastitis include breast problems such as swelling, pain, and warmth as well as pus drainage and red streaks across the breast. Some women experience swollen lymph nodes and flu-like symptoms. If her doctor determines the woman has mastitis, she will prescribe antibiotics.

Although most antibiotics are safe to take while breastfeeding, no one should start a course of antibiotics without consulting a doctor. The doctor will prescribe the appropriate type and dosage based on the mother’s condition. If the baby becomes ill during the time the mother is taking antibiotics or any other medication during breastfeeding, the mother should contact her doctor immediately. If the mother doesn’t want to take antibiotics during breastfeeding, she can talk with her pediatrician and her own doctor to come up with a different course of action. One option is for the mother to stop breastfeeding during the time she’s taking antibiotics.

Ad

You might also Like

Recommended

Discuss this Article

browncoat
Post 3

@Ana1234 - As it says in the article, another option is to just stop breastfeeding entirely while taking the medication. You can make it so that you are still expressing milk and just disposing of it so it keeps coming.

Lots of babies are raised on formula alone. It won't hurt a child to be on it for a couple of weeks if their mother needs to take medication.

Ana1234
Post 2

@pleonasm - That's good in theory, but in practice there are all kinds of conditions that can affect mothers who need to be able to take antibiotics. The side effects of the medication aren't going to be worse than the potential of harming the baby through spreading infection or disease.

And a lactating mother is vulnerable to infection of the nipples and breasts which is extremely painful. Antibiotics and breastfeeding might not be ideal, but you can work around it by expressing milk before taking the pills and taking medication recommended by the doctor for breast feeding mothers.

The alternative is worse and sometimes you've just got to choose the lesser evil.

pleonasm
Post 1

If you can avoid taking antibiotics I would while breastfeeding. Babies need to establish their gut flora and if you take antibiotics that will affect yours it will certainly effect their as well, both directly and indirectly by reducing the numbers they can get from you.

Researchers have established more and more evidence that a good balance of bacteria in a person's gut is vital to health and antibiotics can completely devastate them, leading to problems in the future.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email